Crystalluria common in HIV-positive patients using indinavir
17 October 2000. Related: Side effects.
An unexpectedly high proportion of HIV-positive patients using indinavir develop crystalluria at some point during their first year of treatment, according to researchers in Quebec, Canada. The new study “establishes the importance of standard urinalysis, including microscopy, in showing the presence of indinavir crystalluria,” Dr Raymonde F. Gagnon and colleagues from Montreal General Hospital conclude in the September issue of the American Journal of Kidney Diseases.
The investigators monitored 54 asymptomatic indinavir-naive HIV-positive patients during their first year of indinavir therapy. Patients underwent urinalysis at day 3, week 1, week 2, and then monthly. During the year, 67% of patients tested positive for indinavir crystalluria at least once. After the first 2 weeks, approximately one quarter of the patients tested positive at each time point during the study. These figures may actually be underestimates, Dr Gagnon and colleagues believe, because in a controlled study, patients were probably unusually compliant with recommendations about water intake. Other urinalysis abnormalities were also common. In particular, most urinalysis tests showed low pH and high specific gravity. “Although the low urine pH may protect against indinavir crystalluria, the high urine specific gravity likely constitutes a major risk factor for the development of crystalluria,” the authors point out.
Since sufficient hydration could play a large role in preventing indinavir crystalluria and its potential consequences, the Canadian researchers recommend “that the current management of indinavir-treated individuals should include significantly increased water intake, particularly at the time of and during the first 4 hours after indinavir dosing.” They also stress the importance of routine urinalysis monitoring in these patients.
Am J Kidney Dis. 2000;36:507-515.
Source: Reuters Health